The Center for Disease Control and Prevention (CDC), the Food and Drug Administration (FDA), and state and local health departments are investigating the outbreak of lung injury in people who report using e-cigarettes/vaping, including both tobacco and tetrahydrocannabinol (THC) containing products as well as other products.
As of October 22, 2019, there have been 1604 cases of e-cigarette or vaping product use associated lung injury reported from 49 states (all except Alaska). Of this age group, 79% of the patients are under 35 years old. Also, as of October 22, 2019, there have been 34 deaths confirmed in 24 states (including one in New Jersey). The median age of deceased patients was 49 years and the ages ranged from 17 to 75 years.
Patients in this investigation have reported symptoms such as:
- cough, shortness of breath, or chest pain
- nausea, vomiting, abdominal pain, or diarrhea
- fever, chills, or weight loss
Some patients have reported that their symptoms developed over a few days, while others have reported that their symptoms developed over several weeks of use.
It is the recommendation of the CDC that you do not use e-cigarettes or vaping products that contain THC. The CDC will continue to update guidance, as appropriate, as new data emerges from this complex outbreak. If you have questions about the CDC’s investigation into lung injuries associated with e-cigarettes or vaping products, contact CDC-INFO or call 1-800-232-4636.
Doctors of Optometry are involved in educating their patients of the harmful effects of smoking and vaping. The best recommendation is to cease or avoid starting.
For more information about e-cigarettes/vaping: